Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


osteopenia and pain from vertebral wedge fractures
Jun 24, 2011

First off let me apologize for the length, but this is a conundrum and a little history is necessary...

Diagnosed in Aug. 2008, started meds in Feb '09 when CD4 was around 400 and VL ~20,000. first regimen was Reyataz, Norvir, and Truvada, with success. CD4 went to over 700 and I became undetectable, but I started to have really bad acid reflux that prilosec didn't help (plus i couldn't use it often b/c of the Norvir).

I ended up switching medicines.. stayed on Truvada and subbed Isentress for Reyataz/Norvir. Several months later, my old doctor left the clinic and they had to find a new one, which took several months. In the meantime, the Nurse practitioner that was going to be filling his spot was finishing her certifications I believe, and would be starting in 3 months.

New nurse practitioner arrived and 1st thing she did was a CBC and checked my vitamin D levels. i was very deficient in vitamin D, (my level was an 11 maybe?) Prescribed 50,000 IU vitamin D once daily x 7 days and 1,000IU once daily with calcium.

Next, she ordered a DXA scan to check my bone density which turned out, my T score was a -2.4; advised to lose extra weight and add weight bearing exercise. Ordered MRI of my spine, because I had been complaining of a lot of back pain after an injury in Jan 2011 after moving furniture, but it never got better after even after several months.

MRI showed multiple wedge fractures of my thoracic spine, T6 T7 and T8 "mild anterior wedge compression deformity" of the T6 and T7 and "moderate to severe compression deformity" of the T8. The diagnostic report of the MRI states repeatedly though, that "these findings do not appear acute." Not sure what that means. Referred to neurosurgeon in May 2011 who said surgery not necessary, and he wrote a 30 days supply of lortab with no refill and scheduled a follow up. He said, as of 6/21 this week that "it is healing, but it could take up to 6-12 months to fully heal," and asked in detail about the pain I was experiencing but didn't give me anything for it. He said at one point that I could experience back pain the rest of my life (but i had been told that before, just not by a doctor...)

Naturally I am still experiencing a great deal of pain just hours after getting out of bed, and all I CAN do is take ibuprofen or aspirin and OTC pain relief patches and use a heating pad or ice packs, and the NSAIDs don't do anything for my back pain at all. The part that puts me in a pickle is that, because my nurse practitioner at the HIV clinic is newly licensed Kentucky, she can't prescribe controlled substances for a year after her licensure. The most she could do was give me mobic and flexoril.

So in summary, I guess the whole thing I am asking is, what should I do for pain management when my nurse practitioner at the HIV clinic (the only one I can see with no coverage) can't prescribe pain medicine and I don't have medical coverage that would allow me to get a primary care physician?

It is extremely disheartening

Ryan

Response from Dr. Henry

I would ask to see an endocrinologist (hormone specialist) to discuss what further can be done to protect your bones (such as use of alendronate). I would also request a referral to a pain specialist or neurologist for guidance about management/pain control. Physical therapy and acupuncture can be very helpful for some patients as well. KH



Previous
body donation?
Next
CHANGING OF DRUGS

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement